Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

September 28, 2021Greene County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Sep 28, 2021, 7:44 AM EDT for Greene County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 7:44 AM EDT (11:44 UTC)
Expired
Sep 28, 2021, 8:15 AM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Hail
0.25 in
Wind
30

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WWUS81 KPBZ 281144
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
744 AM EDT Tue Sep 28 2021
 
PAZ031-075-076-WVZ509>511-281215-
Fayette Ridges PA-Greene PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-
Monongalia WV-Preston WV-
744 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...
SOUTHWESTERN FAYETTE...NORTHEASTERN MONONGALIA AND NORTH CENTRAL
PRESTON COUNTIES THROUGH 815 AM EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm near
Point Marion, or 8 miles north of Star City, moving east at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Morgantown, Westover, Star City, Masontown, Point Marion, Granville,
Brookhaven, Cassville, Fairchance, Rogersville, Smithfield, and
Bobtown.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 5 and 18.
  Interstate 79 in Pennsylvania between mile markers 0 and 13.
  Interstate 79 in West Virginia between mile markers 153 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 8039 3990 8033 3985 7957 3970 7962
      3959 7984
TIME...MOT...LOC 1144Z 279DEG 22KT 3979 7997 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Sep 28, 7:41 AM EDT, 3 minutes earlier.

Area forecast discussion, Sep 28, 7:41 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
741 AM EDT Tue Sep 28 2021

.SYNOPSIS...
Scattered showers and thunderstorms should continue through part of
the day with a crossing cold front. Building high pressure behind the
exiting cold front should then return dry and seasonable conditions
for the remainder of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Quick update to PoPs based on radar trends. Storm coverage continues
to wane as a low level jet shifts east and weakens. A few relatively
strong storms continue, producing up to penny sized hail, thanks to
steep lapse rates aloft. Some redevelopment is expected along the
cold front as it drops southeastward this morning, though coverage
should not be as extensive as this morning's activity.

Precipitation chances will end with the passage of the front and an
associated shortwave by late afternoon. A gradual clearing trend is
also expected later in the day as surface high pressure begins to
build in across the Lower Great Lakes region, and dry advection
occurs. High are expected to be around 5 degrees above seasonable
levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
An upper low is progged to persist across the NE CONUS through the
period, as a ridge builds to our west from the Gulf Coast to the
Upper Midwest and Canada. NW flow aloft is expected across the Upper
Ohio Valley region in between these two features. Sfc high pressure
is also expected to build across the Great Lakes and Upper Ohio
Valley regions through late week. This scenario should lead to dry
and seasonable weather tonight through late week.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Model ensembles indicate the upper low remaining across the NE CONUS
through much of the weekend, as the ridge to our west gradually
breaks down and flattens. Dry and seasonable weather is expected to
continue through Saturday night as that sfc high drifts SE across the
area.

A slow moving trough is then expected to advance ewd out of the
Midwest by Sunday as the ridge dissipates. Rain chances should return
Sunday through early next week as the trough approaches and crosses
the Upper Ohio Valley region.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Convection will shift east of the region by the mid morning hours as
the upper shortwave/jet exit. The sfc cold front will progress
southward a few hours behind the convection, introducing mainly MVFR
cigs and a wind shift to the W/NW. A few additional showers/iso tstms
may develop along the frontal boundary during the late morning/early
aftn hours, favoring MGW/DUJ due to closer proximity to upper jet
support and enough heating.

Increasing subsidence and dry air intrusion is expected to lift/clear
cloud coverage after FROPA, with area terminals returning to VFR
conditions by this evening. Patchy localized river valley fog may
develop around dawn Wednesday, but confidence too low for mention at
this time.

.Outlook...
VFR conditions are likely tonight through the rest of the week under
the influence of high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Sep 28, 3:55 AM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pittsburgh PA
355 AM EDT Tue Sep 28 2021

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>512-290800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
355 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated instances of large hail are possible this morning until
around 10 AM as a cold front crosses the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013-015-016-WVZ513-514-290800-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-Western Tucker-
Eastern Tucker-
355 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 6:20 AM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
620 AM EDT Tue Sep 28 2021

PAZ029-031-WVZ004-281045-
Greene PA-Washington PA-Marshall WV-
620 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
NORTHWESTERN GREENE AND MARSHALL COUNTIES THROUGH 645 AM EDT...

At 619 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Triadelphia, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
West Finley, Nineveh, and Dallas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 8063 4002 8058 3999 8025 3992 8021
      3985 8034
TIME...MOT...LOC 1019Z 279DEG 26KT 3998 8050

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 6:42 AM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
642 AM EDT Tue Sep 28 2021

OHZ069-281115-
Monroe OH-
642 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONROE COUNTY THROUGH
715 AM EDT...

At 642 AM EDT, Doppler radar was tracking a strong thunderstorm over
Woodsfield, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Woodsfield, Lewisville, Cameron, Antioch, Miltonsburg, and Laings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 8125 3985 8119 3983 8088 3971 8087
      3961 8097
TIME...MOT...LOC 1042Z 279DEG 23KT 3976 8110

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 6:46 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
646 AM EDT Tue Sep 28 2021

PAZ029-031-WVZ004-281115-
Greene PA-Washington PA-Marshall WV-
646 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
NORTHWESTERN GREENE AND MARSHALL COUNTIES THROUGH 715 AM EDT...

At 646 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Waynesburg, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Waynesburg, Rogersville, West Finley, Nineveh, Rocklick, Lone Oak,
Beelers Station, and Sherrard.

This includes Interstate 79 in Pennsylvania between mile markers 12
and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 8071 4002 8068 3999 8012 3988 8011
      3979 8025
TIME...MOT...LOC 1046Z 279DEG 23KT 3993 8039

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 7:09 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
709 AM EDT Tue Sep 28 2021

PAZ073-074-281145-
Westmoreland Ridges PA-Westmoreland PA-
709 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WESTMORELAND COUNTY
THROUGH 745 AM EDT...

At 709 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lawson Heights, or near Latrobe, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Latrobe, Lawson Heights, Ligonier, Calumet-Norvelt, Youngstown,
Laurel Mountain, and Loyalhanna Gorge.

This includes Pennsylvania Turnpike between mile markers 94 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 7955 4031 7952 4029 7924 4021 7916
      4011 7930
TIME...MOT...LOC 1109Z 279DEG 23KT 4025 7942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 7:18 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
718 AM EDT Tue Sep 28 2021

PAZ031-075-WVZ004-281145-
Greene PA-Fayette PA-Marshall WV-
718 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT GREENE...WEST CENTRAL FAYETTE
AND MARSHALL COUNTIES THROUGH 745 AM EDT...

At 718 AM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesburg, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Waynesburg, Masontown, Fairdale, Jefferson Boro, Cameron,
Rogersville, Bobtown, Nemacolin, Carmichaels, Rices Landing, Aleppo,
and Greensboro.

This includes Interstate 79 in Pennsylvania between mile markers 0
and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 8039 3983 8064 3996 8059 3996 8049
      3995 8048 3996 8047 3995 7995 3983 7983
      3972 8005
TIME...MOT...LOC 1118Z 279DEG 23KT 3986 8019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 7:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
744 AM EDT Tue Sep 28 2021

PAZ031-075-076-WVZ509>511-281215-
Fayette Ridges PA-Greene PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-
Monongalia WV-Preston WV-
744 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...
SOUTHWESTERN FAYETTE...NORTHEASTERN MONONGALIA AND NORTH CENTRAL
PRESTON COUNTIES THROUGH 815 AM EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm near
Point Marion, or 8 miles north of Star City, moving east at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Morgantown, Westover, Star City, Masontown, Point Marion, Granville,
Brookhaven, Cassville, Fairchance, Rogersville, Smithfield, and
Bobtown.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 5 and 18.
  Interstate 79 in Pennsylvania between mile markers 0 and 13.
  Interstate 79 in West Virginia between mile markers 153 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 8039 3990 8033 3985 7957 3970 7962
      3959 7984
TIME...MOT...LOC 1144Z 279DEG 22KT 3979 7997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:31 AM EDTSpecial Weather StatementPBZWestmoreland29 min
Sep 28, 3:38 AM EDTSpecial Weather StatementPBZWestmoreland37 min
Sep 28, 4:04 AM EDTSpecial Weather StatementPBZWashington26 min
Sep 28, 4:40 AM EDTSpecial Weather StatementPBZAllegheny35 min
Sep 28, 5:14 AM EDTSpecial Weather StatementPBZAllegheny31 min
Sep 28, 5:46 AM EDTSpecial Weather StatementPBZAllegheny29 min
Sep 28, 6:01 AM EDTSpecial Weather StatementPBZWashington29 min
Sep 28, 6:20 AM EDTSpecial Weather StatementPBZGreene25 min
Sep 28, 6:46 AM EDTSpecial Weather StatementPBZGreene29 min
Sep 28, 7:09 AM EDTSpecial Weather StatementPBZWestmoreland36 min
Sep 28, 7:18 AM EDTSpecial Weather StatementPBZGreene27 min
Sep 28, 4:44 AM EDTSpecial Weather StatementPBZBrooke31 min
Sep 28, 5:10 AM EDTSpecial Weather StatementPBZOhio35 min
Sep 28, 5:30 AM EDTSpecial Weather StatementPBZOhio30 min
Sep 28, 8:13 AM EDTSpecial Weather StatementPBZMonongalia32 min
Sep 28, 9:41 AM EDTSpecial Weather StatementPBZPreston34 min
Sep 28, 10:25 AM EDTSpecial Weather StatementPBZTucker35 min
Sep 28, 10:49 AM EDTSevere Thunderstorm WarningPBZTucker26 min
Sep 28, 11:14 AM EDTSpecial Weather StatementPBZTucker31 min
Sep 28, 6:42 AM EDTSpecial Weather StatementPBZMonroe33 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.